My husband has mild Dementia and he seems to be having more panic attacks. Any advice?

Follow
Share

He is on Seroquel, Aericept and Ativan. Last night he was coloring and watching TV when all at once he put his pencil down and his book and started crying and said he needed an Ativan he was having a panic attack. I asked him what happened and he finally said he put two colors together and had a flashback about a really bad time in his childhood. I didn't ask what colors I just gave him the Ativan. Is this a common event with Dementia ? This must be awful for him if he can't even color without panic attacks and flashbacks. Can someone help me understand ?

This question has been closed for answers. Ask a New Question.
20

Answers

Show:
He should try a sedative, like Diazepam. That should calm him down.
Helpful Answer (0)
Report

Ferris1, sorry but you sound very angry. I didn't ask advice about giving him Ativan. I just cleared it for the third time with his doctor we just left. If it takes away the horrible feeling he has and the look on his face then he will get what I give him. He doesn't smoke cigaretts but if he did yes, I would give him one. Dementia is non-curable. Period. I got some wonderful answers from you all about triggers. Thank you
Helpful Answer (2)
Report

In the early days, my cousin would get panicky over just about anything, though I like the theory about smells. ( I put a lot of stock in how smells go to our subconscious.) But, she would get very nervous, start crying and even called 911 a couple of times because her cable remote did not work right. She would get very upset if she thought she didn't have enough cat food. (There were over 50 cans in the cupboard.) She would cry and worry if one of her other cousins wasn't home to answer the phone. She could not be consoled about it.

Eventually, I adjusted to the fact that I could not anticipate or stop her anxiety. Medication was the key for her and it really did help. Ativan didn't do much though. Cymbalta works best for her.

I've heard that it just takes time to get the right med in the right combination and in the right dose.
Helpful Answer (2)
Report

tarajana, sometimes certain smells will trigger a childhood memory. I remember back when I use to sell houses I visited a new client and we went up into her walk-up attic... oh my gosh, it smelled just like the attic in the house that I grew up in. I hadn't smelled that certain smell in over 50 years, but it felt like it was yesterday. But for me the memories were good....

Why I bring up the smell, you mentioned your hubby was using a pencil. Those pencils have a certain odor to them, and most of my generation were really big pencil users. Who knows, maybe that was a trigger for him.
Helpful Answer (1)
Report

More on the answer above. When they got her thyroid straightened out, she recovered from the dementia. It often is the culprit that most doctors are unaware of. AND get somebody who knows what he/she is doing an endocrinologist who is up on the latest is a necessity. Most doctors are working off 50 year old out-dated lab parameters. The parameters for a healthy thyroid are much narrower than the old standard and people are getting treatment that were passed over before.
Helpful Answer (2)
Report

Have his thyroid checked. Many times people with dementia don't get checked for other problems. A client of mine was diagnosed with dementia and she was severely hypothyroid. If I don't take my thyroid meds, I have panic attacks and I don't have dementia.
Helpful Answer (2)
Report

tarajane, I don't know how advanced your husband's VaD is. It sounds like he has some PTSD from childhood events. Do you think it might help him to talk about them with you or a therapist? Or do you think it would upset him further? I think it can be comforting for them to know that someone is there for them and accepts where they are at the moment.

My mother has VaD and also have things that trigger anxiety and crying. She doesn't talk about what happens, but I can walk in the room and her eyes are filled with tears. She usually is angry about something that someone has done -- some change that was made at the church, a family member ignoring her. It usually has to do with a feeling of helplessness that life is changing and leaving her behind. This is different than the bad memory like your husband had, but it affects her in the same way. I let her talk about it, then try to spin things in a more positive light. That doesn't work usually, but it does let her talk out what is bothering her.

I do not see a problem in letting someone have an Ativan if they need it and it doesn't become too frequent. I know you and your husband's doctor have the good judgment on how to use them. If he started requesting them too often, it wouldn't be good, but I see no problem with occasionally supplementing on bad days. My mother usually takes 2 Ativan a day, but some days she asks for an extra during the course of the day. Her doctor prescribes up to 3 per day, so her requests are fine with the doctor and with me if it makes her life easier. She is 89 and in a more advanced stage of dementia, so worrying about the long-term effect of an occasional extra pill doesn't see useful.
Helpful Answer (2)
Report

sorry tarajane, I thought you had said your Mother. Must have confused it with my Mother. My husband after the sedatives brain was almost like Alzheimers or dementia and it has taken 3 months and there are still times that he is confused. As in an earlier report I posted. This is a man who was driving a car and playing golf the day that he went into the hospital and now 3 months later he still is not back to himself. He is progressing but it has been 3 months. That said, I cannot imagine giving it to a patient who already has dementia.
Helpful Answer (0)
Report

I would be extremely cautious and speak to the Dr. about the combination of the Ativan with anything. That was one that they put my husband on in the hospital and combined it with Ambien. Neither of which should have been given to a Parkinson's patient. NO patient with a fragile brain should have any combination of sedatives. The Seroquel was just as bad and made it so bad I didn't think he would ever get his mind back. All of those drugs call many hallucinations and I would doubt if a dementia patient should be taking them. I would not do it if she were my Mother. I see mar126 also states that using Seroquel for dementia patient is off label. Error on the side of too little because if you read about dementia and these drugs they say that they may not get back to how they were before they took them.
Helpful Answer (0)
Report

I am so sorry about your husband, I hope they can find something to calm him down. But I agree with ferris. Too many pills might make it worse, the ativan can depress him even more.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions